I was prescribed this back when my pacemaker went in, but I had such a bad reaction to it, I stopped after three doses. After a lot of research, I realized that I made a very good choice to stop taking it. First of all I wasn’t comfortable with what I read about the research. Second, I don’t have, and never have had, atrial fibrillation. I should never have been considered a candidate.
Sanofi-Aventis is about to send a “Dear Doctor” letter to physicians informing them of two cases of fulminant hepatic failure/necrosis resulting in liver transplanation in two patients taking Multaq (dronedarone), CardioBrief has learned. The two patients were women in their 70′s with no other apparent causes of liver injury or known elevations of liver function tests (LFTs) prior to the acute liver failure. Liver failure developed after the women were taking dronedarone for four to six months.
UPDATE: The FDA has issued a safety communication regarding liver damage associated with Multaq. Honestly, the closer you look, the worse it seems to get. It would be nice if this means the drug gets pulled, but it doesn’t appear to be the recommendation at this point. From the link above Larry Husten quotes Steve Nissen:
Steve Nissen provided the following comment to CardioExchange about Multaq:
I have significant concerns about the safety, efficacy and tolerability of dronedarone. Although liver toxicity was not anticipated, other safety issues have been apparent even prior to launch. The increased risk of death in heart failure patients represented a particularly concerning finding in pre-approval studies. The drug is substantially less efficacious compared with amiodarone and the GI tolerability is poor. Despite these warning signs, the drug has been aggressively promoted, often through industry-sponsored CME offered by professional medical societies. Over-promotion of a risky drug during its initial launch period has been a historically important harbinger of serious safety concerns. Dronedarone may be headed for trouble.